Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 161, NWS Bismarck, ND

June 26, 2008Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 5:43 PM CDT for Sioux County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 5:43 PM CDT (22:43 UTC)
Expired
Jun 26, 2008, 6:30 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU JUN 26 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
UPPER LEVEL LOW OVER ALBERTA WITH SHORTWAVE AHEAD OF IT MOVING INTO
WESTERN NORTH DAKOTA. MODERATELY UNSTABLE AIRMASS IN PLACE WITH
SPECIAL 18Z SOUNDING SHOWING WEAKENING CAP WITH 1500 TO 2000 CAPE.
MODEL SOUNDINGS ALSO SHOW K INDEX ON THE 35 TO 40 RANGE SUGGESTING
HEAVY RAIN AS WELL. HAVE FOCUSED ON CENTRAL NORTH DAKOTA FOR SEVERE
THREAT THIS AFTERNOON/EVENING. AFTER SEVERE THREAT HAS PASSED LATER
TONIGHT...PATH OF UPPER LEVEL LOW WILL TRACK ACROSS CENTRAL NORTH
DAKOTA BRINGING GUSTY NORTHWEST WINDS FRIDAY NIGHT AND SATURDAY.
HAVE SPECIFIED 25 TO 35 MPH AT THIS TIME. DEPENDING ON THE STRENGTH
OF THE H850 JET (50-60 KTS ON NAM) MAY NEED A WIND ADVISORY
EVENTUALLY. BUILDING H5 RIDGE OVER MONTANA/WESTERN NORTH DAKOTA
SUNDAY AND MONDAY WILL CAP ANY PRECIP CHANCES. THE TEMPERATURES WILL
BE MUCH COOLER FOR SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. SLIGHT
RECOVERY SUNDAY BUT REMAINING COOL EAST.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
THE GFS AND ECMWF SHOW SIMILAR H5 HEIGHTS AND A NORTHWEST UPPER FLOW
OVER NORTH DAKOTA AROUND A SHARP UPPER RIDGE AXIS OVER THE ROCKIES.
THIS WILL GIVE DRY/WARM WEATHER FOR MONDAY AND TUESDAY. SHORTWAVE
ENERGY ROTATING AROUND A CANADIAN UPPER LOW BEGINS TO FLATTEN THE
RIDGE TUESDAY...AND REMAINS THIS WAY THROUGH THE REST OF THE
EXTENDED. IN ADDITION...A SFC LOW PRESSURE/FRONT SETS UP OVER NEAR
OR ALONG THE ND/SD BORDER DURING THIS PERIOD. THUS WILL CARRY A
SLIGHT CHC/CHC POPS TUESDAY NIGHT THROUGH THURSDAY NIGHT OVER THE
CWA. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID 80S MONDAY
THROUGH WEDNESDAY...THEN COOL DOWN INTO THE UPPER 70S BY THURSDAY.
OVERNIGHT LOWS MAINLY IN THE UPPER 50S INTO THE LOWER 60S.

&&

.AVIATION...A COLD FRONT OVER EASTER MONTANA WILL MOVE ACROSS NORTH
DAKOTA TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED AHEAD OF THE FRONT OVER WESTERN NORTH DAKOTA AND
ADDITIONAL AREAS WILL DEVELOP THIS EVENING AND EARLY TONIGHT.
ALTHOUGH VFR CONDITIONS ARE STILL EXPECTED...THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 45KT...LARGE HAIL...AND
HEAVY RAIN INTO EARLY TONIGHT. BRIEF PERIODS OF MVFR CIGS/VSBYS ARE
POSSIBLE IN/NEAR ANY THUNDERSTORM. ALL AERODROMES HAVE A MENTION OF
THUNDERSTORMS THROUGH EARLY TONIGHT. BEHIND THE FRONT ON FRIDAY AND
SATURDAY...BREEZY TO WINDY NORTHWESTERLY WINDS OF 20 TO 35 MPH WILL
SET UP ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/KS
Hazardous weather outlook, Jun 26, 5:24 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CDT THU JUN 26 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED
TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE
STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY
WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY.
THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

NH

In the hours before

Local storm report, Jun 26, 2:38 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             WATFORD CITY            47.80N 103.27W
06/26/2008  M0.75 INCH       MCKENZIE           ND   EMERGENCY MNGR

&&

KBIRK
Local storm report, Jun 26, 3:11 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 ENE GRASSY BUTTE      47.41N 103.21W
06/26/2008  E0.88 INCH       MCKENZIE           ND   CO-OP OBSERVER

            LASTED 7 MINUTES.

&&

CP
Local storm report, Jun 26, 4:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             10 NE HALLIDAY          47.45N 102.19W
06/26/2008  M0.88 INCH       MERCER             ND   TRAINED SPOTTER

            HAIL STILL FALLING

&&

KBIRK
Local storm report, Jun 26, 5:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             7 NNW TAYLOR            47.00N 102.48W
06/26/2008  M1.00 INCH       STARK              ND   CO-OP OBSERVER

            44 MPH WINDS AND 0.22 INCHES RAINFALL

&&

KBIRK
Local storm report, Jun 26, 5:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             ZAP                     47.28N 101.92W
06/26/2008  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

&&

KBIRK
Local storm report, Jun 26, 5:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     VELVA                   48.06N 100.93W
06/26/2008                   MCHENRY            ND   OTHER FEDERAL

            MINOT AIR FORCE BASE PERSONNEL

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:59 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jun 26, 1:58 PM CDTSevere Thunderstorm WarningBISMcKenzie47 min
Jun 26, 2:40 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie65 min
Jun 26, 2:46 PM CDTSevere Thunderstorm WarningBISBowman, Slope59 min
Jun 26, 3:42 PM CDTSevere Thunderstorm WarningBISDunn33 min
Jun 26, 3:43 PM CDTSevere Thunderstorm WarningBISBowman, Slope42 min
Jun 26, 4:18 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer57 min
Jun 26, 4:24 PM CDTSevere Thunderstorm WarningBISDunn, Stark66 min
Jun 26, 4:55 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean65 min
Jun 26, 5:06 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver54 min
Jun 26, 5:09 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Mercer, Morton, Stark66 min
Jun 26, 5:33 PM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 26, 5:40 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman35 min
Jun 26, 5:59 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Oliver61 min
Jun 26, 6:00 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver60 min
Jun 26, 6:39 PM CDTSevere Thunderstorm WarningBISPierce, Wells66 min
Jun 26, 6:49 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan56 min
Jun 26, 6:57 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.